Pennsylvania, 2003Tornado in Pennsylvania, July 21, 2003
July 21, 2003 · NWS CTP · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 21, 3:10 PM EST, 50 minutes earlier.
Area forecast discussion, Jul 21, 3:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA...CORRECTION
410 PM EDT MON JUL 21 2003
WIDESPREAD SEVERE EVENT UNFOLDING...SO WL BE BRIEF. CURRENT POWERFUL
MCV ACROSS NW MTNS HEADING ENE...WITH LINE OF SEVERE THUNDERSTORMS
ATTACHED TO FEATURE AT SOUTHERN EDGE. STRONG MID LEVEL WINDS MIXING
RIGHT DOWN TO SFC IN WAKE OF THIS LINE...AND JUST SW OF MCV CORE.
HAD SEVERAL OBS OF 50+ MPH WINDS. THIS FEATURE WL CONTINUE MOVING
ENE ACROSS N CENTRAL AREA THROUGH THIS EVE. SUBSIDENCE BEHIND
FEATURE WL LIMIT ADDITIONAL CONVECTION EARLY THIS EVE ACROSS
NW...BUT ADDITIONAL ACTIVITY SHOULD REFIRE LATER TNT. ADDITIONAL
ACTIVITY ALSO SHOULD REFIRE LATER TONIGHT ACROSS SW AND CENTRAL
ZONES. WL INCLUDE LIKELIES MOST AREAS...EXCEPT CAT CENTRAL. MORE
SCATTERED ACTIVITY ACROSS FAR SE.
FOR TUE-THU...ASSOCIATED DYNAMICS LIMITED...BUT INSTAB AND
LINGERING FRONT SHOULD PROVIDE SCTD ACTIVITY. SFC WAVE DEVELOPS TO
OUR SSW TUE NT...SPREADING MORE RAIN ACROSS AREA LATE TUE NT INTO
WED. LOOKS COOL AND WET FOR WED...WITH POTENTIAL FOR HVY RAIN IN AT
LEAST PORTION OF AREA. SHOWERS SHOULD LINGER WITH DECAYING UPPER
LEVEL TROUGH THU.
THU NT AND BEYOND...WARMER AND DRIER FOR THU-SAT...THEN MORE RW/TRW
FOR SUN-MON...ESP ACROSS NORTHWEST AND N-CENTRAL. ALSO...WL KEEP FFA
THROUGH EARLY TUE AM IN CASE ADDITIONAL ACTIVITY REFIRES...ESP GIVEN
TDYS HVY RAINFALL.
.CTP...
PA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT ALL COUNTIES EXCEPT
ADAMS...LANCASTER...YORK.
...FLOOD WATCH THROUGH TUES AM FOR NORTHWEST MOUNTAINS.
KL
Hazardous weather outlook, Jul 21, 3:44 AM EST, 12 hours 16 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-211045-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 AM EDT MON JUL 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY
A FRONTAL SYSTEM WILL SPARK SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT. SOME OF THE STORMS MAY BECOME LOCALLY SEVERE. IN
ADDITION...FLOODING RAINS MAY OCCUR WITH THE THUNDERSTORMS. A FLOOD
WATCH HAS BEEN ISSUED FOR PORTIONS OF THE NORTHWEST MOUNTAINS FOR
TODAY AND TONIGHT. THE WATCH AREA MAY NEED TO BE EXPANDED AS THE
RAIN DEVELOPS AND MOVES SOUTHEAST INTO THE REGION.
.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MID WEEK...WITH THE
POSSIBILITY OF HEAVY FLOODING RAINS OCCURRING IN SOME AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 21, 12:45 PM EST, 3 hours 15 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063-220000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
145 PM EDT MON JUL 21 2003
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...
BEDFORD...BLAIR...CAMBRIA...CAMERON...CLEARFIELD...COLUMBIA...
CUMBERLAND...DAUPHIN...ELK...FRANKLIN...FULTON...HUNTINGDON...
JUNIATA...LEBANON...MCKEAN...MIFFLIN...MONTOUR...NORTHERN CENTRE...
NORTHERN CLINTON...NORTHERN LYCOMING...NORTHUMBERLAND...PERRY...
POTTER...SCHUYLKILL...SNYDER...SOMERSET...SOUTHERN CENTRE...SOUTHERN
CLINTON...SOUTHERN LYCOMING...SULLIVAN...TIOGA...UNION AND WARREN.
A COLD FRONT...JUST NORTH OF LAKE ERIE...WILL SLOWLY PUSH SOUTHWARD
TOWARD PENNSYLVANIA LATE TODAY. THUNDERSTORMS WILL DEVELOP IN THE
WARM AND HUMID AIRMASS AHEAD OF THE FRONT THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH SOME
OF THE STORMS THAT FORM LATER TODAY.
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Jul 21, 2:24 PM EST, 1 hour 36 minutes before
PAZ018-019-024>028-033>036-056-063-212030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
324 PM EDT MON JUL 21 2003
...STRONG WINDS...SOME ASSOCIATED WITH THUNDERSTORM WILL AFFECT
SOMERSET...FRANKLIN...CUMBERLAND...BEDFORD...PERRY...JUNIATA...
HUNTINGDON...BLAIR...MIFFLIN...FULTON...CAMBRIA AND CENTRE
COUNTIES...
THIS AFTERNOON STRONG WINDS WERE MOVING THROUGH THE AREA CAUSING
SOME TREES TO FALL. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE
STORM.
IF YOU ARE OUTDOORS...BE PREPARED FOR RAPIDLY CHANGING WIND SPEEDS.
SECURE OUTDOOR ITEMS THAT CAN BE BLOWN AWAY.
ONDREJIK
Local storm report, Jul 21, 2:50 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
350 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM TROUTVILLE PA POSSIBLE FUNNEL
07/21/03 CLEARFIELD
0312 PM CURWENSVILLE PA WIND DAMAGE
07/21/03 CLEARFIELD TREES DOWN
0330 PM ST MARYS PA WIND DAMAGE
07/21/03 ELK TREES AND WIRES DOWN
THROUGHOUT THE TOWN
RH/VCLocal storm report, Jul 21, 3:25 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
425 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM KANE PA WIND DAMAGE
07/21/03 MCKEAN STRAIGHT LINE WIND DAMAGE
CAUSING SEVERAL TREES,
LIMBS, AND WIRES
DOWN.REPORTED BY SPOTTERS
0345 PM GREENCASTLE PA WIND DAMAGE
07/21/03 FRANKLIN TREES AND WIRES DOWN
0345 PM PETERSBURG PA WIND DAMAGE
07/21/03 NUMEROUS POWER LINES DOWN
RHTornado, Juniata
- When
- July 21, 4:00 PM EST to 4:05 PM EST
- Where
- Juniata County, 2 mi SW of East Salem
- Rating
- F1
- Path length
- 3 mi
- Path width
- 200 yd
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.600, -77.267
The National Weather Service in State College and Juniata county emergency management officials surveyed storm damage and interviewed residents in central Juniata county. The team determined that an F1 tornado with peak winds of up to 80 mph touched down in central Juniata county near East Salem from about 5:00 pm to 5:05 pm Monday July 21 2003. Extensive tree damage occurred along the tornado path. The roof of a home was lifted off as well as partial damage to roofs of several barns. In one location a tree limb was driven into a barn door. Eyewitnesses described a roaring horizontal wind with blinding visibility lasting only a minute or so at the time damage occurred. The tornado appeared to first touch down in western Delaware Township just less than two miles southwest of East Salem. The tornado continued east-northeastward across Route 333 for about another mile before dissipating. The tornado path was about 3 miles long and several hundred yards wide with peak winds to 80 mph based on visible damage. There were no reported injuries.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 21 to 24, 20034 deaths · $199 million · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, July 21 to 22, 20031 death · $40 million · 50 kt wind · 4 events
- Tornadoes and Flash Flood in New York, July 21, 20038 injured · $1.6 million · F2 · 31 events
- Tornado in Pennsylvania, July 21, 2003$200,000 · F3 · 1 event
- Hail and Damaging Winds in Georgia, July 21, 20031 death · $106,000 · 52 kt wind · 11 events
- Tornado in Pennsylvania, July 21, 2003$46 million · F1 · 1 event
- Tornado and Hail in Ohio, July 21, 20031 injured · $1.8 million · F1 · 28 events
- Rip Current in California, July 21, 20031 death · 1 event
- Flooding in Ohio, July 21 to 23, 2003$15 million · 2 events
- Flood in Ohio, July 21 to 24, 2003$10 million · 1 event
- Tornado and Hail in Nebraska, July 21, 2003$1.4 million · F0 · 27 events
- Flash Flood and Hail in Tennessee, July 21 to 23, 2003$524,000 · 1 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367844.